Kansas, 2013

Damaging Wind in Kansas, July 27, 2013

July 27, 2013 · NWS ICT · 1 event in 1 county or zone

Late that evening, an isolated severe thunderstorm produced a 60-mph gust in Kingman.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

Late that evening, an isolated severe thunderstorm produced a 60-mph gust in Kingman.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jul 27, 10:11 PM CST, 19 minutes earlier.

Area forecast discussion, Jul 27, 10:11 PM CST, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
1111 PM CDT SAT JUL 27 2013

.UPDATE...
ISSUED AT 1053 PM CDT SAT JUL 27 2013

STORMS HAVE BEEN PERSISTENT IN DEVELOPING AND TRAINING ALONG TRAIN
ALONG GRADIENT OF BEST ISENTROPIC LIFT 302-305K. MESO MODELS DEPICTING
GOOD MOISTURE...DEEP LAYER MOISTURE FLUX...SO DO NOT EXPECT THIS ACTIVITY
TO WANE MUCH INTO THE EARLY MORNING HOURS. ISENTROPIC FORCING INCREASES
SOMEWHAT DURING THE EARLY MORNING HOURS AS JET STREAK MOVES ACROSS
KANSAS IN NORTHWEST FLOW. INSTABILITY LOOKS RATHER WEAK WITH
MUCAPE BELOW 1000 J/KG...MESO MODELS PREDICTING SOME DEEP LAYER
BTWN 45-50KT ALONG OK-KS BORDER...SO ISOLATED STORMS MAY GROW TO AT
LEAST SIG WEATHER LEVELS. ASIDE FROM WX/POP TRENDS...ADJUSTED
TEMPS, DEWS AND WINDS BASED ON CURRENT TRENDS.

SF

&&

.SHORT TERM...(THIS EVENING THROUGH TUESDAY)
ISSUED AT 355 PM CDT SAT JUL 27 2013

FORECAST HIGHLIGHT: MAJOR! FLOOD WATCH BEING ISSUED FOR ALL AREAS FROM
SUN NGT-MON NGT.

THE CONCERN FOR FLOODING CONTINUES TO INCREASE FROM SUN NGT-MON NGT AS
AS STILL ANTICIPATE ULTRA-HIGH OCTANE FUEL TO SPREAD N & NE ACROSS KS.
AN INTENSE CYCLONE IS SITUATED OVER LAKE SUPERIOR THIS AFTERNOON. THIS
FEATURE IS FORECAST TO DRIFT E OVER THE UPR GREAT LAKES THE REST OF THE
WEEKEND AS STRONG MID-UPR HIGH PRESSURE REMAINS SPRAWLED ACROSS MOST
OF THE SRN HALF OF THE CONUS. AS THE SFC HIGH VENTURES SE TOWARD THE
LWR MS VALLEY A WEAK SFC LOW WILL DEVELOP OVER THE CO/NM BORDER &
SLOWLY STRENGTHEN SUN & SUN NGT. THE TWO LATTER FEATURES WILL COMBINE
TO ENABLE VERY RICH LWR-DECK MOISTURE TO SPREAD N ACROSS KS SUN & SUN
NGT WITH FLOW VEERING TOWARD THE NE MON & MON NGT. WITH THE SFC LOW
SLOWLY STRENGTHENING OVER THE NE NM/PANHANDLE REGION WARM
FRONTOGENESIS WILL COMMENCE ACROSS NRN OK LATE TONIGHT BUT WITH A
ZONAL UPR-DECK FLOW REGIME THE FRONT SHOULD MAKE LITTLE PROGRESS THRU
SUN NGT...PERHAPS NO FURTHER THAN SRN KS. HOWEVER A BROAD & THEREFORE
WEAK 700-MB TROF WILL DRIFT E ACROSS THE CO/KS BORDER SUN & SUN NGT.
THIS WOULD ENABLE THE MOISTURE DEPTH TO INCREASE GREATLY. PW'S ARE
LIKELY TO REACH 180-200% OF NORMAL SUN & SUN NGT. PER THESE REASONS
THE +RA POTENTIAL CONTINUES TO INCREASE. RAINFALLS OVER THE PAST 2
DAYS RANGE ARE IN THE 2-3 INCH RANGE ACROSS MOST OF KICT CWA. WITH
ADDITIONAL +RA SPREADING ACROSS KS...FLOODING IS A GIVEN. AS SUCH A
FLOOD WATCH IS BEING ISSUED FOR ALL AREAS FROM SUN NGT-MON NGT. IT IS
POSSIBLE THE FLOOD WATCH MAY BE EXTENDED UNTIL TUE FOR SE KS BUT WILL
CHECK SWING ON THIS FACET FOR TIME BEING.

.LONG TERM...(WEDNESDAY THROUGH SATURDAY)
ISSUED AT 355 PM CDT SAT JUL 27 2013

LITTLE CHANGE TO THE OUTER PERIODS OF THE FORECAST WITH FOCUS MORE ON
THE SHORT TERM HEAVY RAINFALL. THERE IS A TENDENCY IN THE MEDIUM RANGE
MODELS TO SHOW A BIT MORE UPPER RIDGING ACROSS KANSAS DURING THE MID-
WEEK PERIOD FOR A RESPITE FROM THE MORE ORGANIZED RAINFALL CHANCES.
THIS SHOULD ALSO CORRESPOND TO A BIT MORE HEAT/WARMER TEMPERATURES
INTO THURSDAY AND PERHAPS FRIDAY. THE FLOW ALOFT FLATTENS A BIT BY THE
END OF THE WEEK SUGGESTING ANOTHER FRONTAL PASSAGE BY FRIDAY NIGHT OR
SATURDAY AND MODEST CHANCES FOR CONVECTION.

DARMOFAL

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SUNDAY EVENING)
ISSUED AT 643 PM CDT SAT JUL 27 2013

SCATTERED SHOWERS/STORMS OVER CENTRAL KANSAS WILL GRADUALLY
INCREASE IN COVERAGE TONIGHT AND SPREAD SOUTHEAST...AS WARM MOIST
ADVECTION IN THE MID-LEVELS PERSISTS. THE ACTIVITY WILL GRADUALLY
SHIFT NORTHWARD FOR SUNDAY MORNING. MEANWHILE...LOW CLOUDS LOOK
TO FILL IN OVER CENTRAL KANSAS LATE TONIGHT AND SUNDAY MORNING
JUST NORTH OF SURFACE WARM FRONT. WINDS WILL REMAIN GENERALLY OUT
OF THE EAST FOR THIS 24HR PERIOD THEN VEER OUT TO A SOUTHEAST
DIRECTIONS OVER SOUTHERN KANSAS SUNDAY AFTERNOON.

JAKUB

&&

.HYDROLOGY...
ISSUED AT 355 PM CDT SAT JUL 27 2013

WITH MORE WIDESPREAD +RA SCHEDULED TO ARRIVE KICT COUNTRY SUN &
CONTINUE THRU MON NGT...RIVERS ARE SURE TO "RISE TO THE OCCASION" WITH
SEVERAL REACHING FLOOD STAGE MON & MON NGT. NO DOUBT THE BEHAVIOR OF
THE RIVERS WILL BE WATCHED CLOSELY...ESPECIALLY FROM SUN NGT TO TUE.

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    62  78  68  82 /  90  70  70  70
HUTCHINSON      61  76  66  82 /  90  80  80  60
NEWTON          60  76  66  80 /  60  80  80  60
ELDORADO        60  77  66  79 /  70  70  80  70
WINFIELD-KWLD   63  79  68  84 /  90  60  70  80
RUSSELL         59  77  64  82 /  70  80  80  50
GREAT BEND      60  77  64  82 /  90  80  80  50
SALINA          59  76  66  79 /  60  80  80  50
MCPHERSON       60  76  66  81 /  70  80  80  50
COFFEYVILLE     61  79  69  81 /  80  60  70  90
CHANUTE         60  78  66  77 /  70  60  70  80
IOLA            59  77  67  76 /  60  60  70  80
PARSONS-KPPF    60  78  68  79 /  70  60  70  90

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH FROM SUNDAY EVENING THROUGH TUESDAY MORNING FOR
KSZ032-033-047>053-067>072-082-083-091>096-098>100.

&&
Hazardous weather outlook, Jul 27, 9:26 PM CST, 1 hour 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1026 PM CDT SAT JUL 27 2013

KSZ032-033-047>053-067>072-082-083-091>096-098>100-290330-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
1026 PM CDT SAT JUL 27 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE OVERNIGHT ACROSS PORTIONS OF
CENTRAL AND SOUTH CENTRAL KANSAS...WITH CHANCES FOR THUNDERSTORMS
INCREASING ACROSS THE ENTIRE AREA LATE TONIGHT. A FEW STRONG
STORMS WITH HAIL UP TO DIME SIZE IS THE MAIN CONCERN ALONG WITH
SOME LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS WILL INCREASE CONSIDERABLY OVER ALL AREAS ON SUNDAY
WITH NUMEROUS THUNDERSTORMS CONTINUING ACROSS THE REGION THROUGH
LATE MONDAY NIGHT. HAIL UP TO PENNY-SIZED AND WINDS AROUND 50 MPH
ARE BOTH POSSIBLE...BUT THE GREATEST THREAT IS VERY HEAVY RAINS
THAT WILL LIKELY CAUSE WIDESPREAD FLOODING. FOR FURTHER DETAILS
YOU SHOULD REFER TO THE FLOOD WATCH THAT IS IN EFFECT FOR ALL
AREAS FROM SUNDAY NIGHT THROUGH MONDAY NIGHT.

SCATTERED THUNDERSTORMS...A FEW OF WHICH MAY PRODUCE SOME SMALL
HAIL...ARE POSSIBLE OVER SOUTH-CENTRAL AND SOUTHEAST KANSAS ON
TUESDAY AND MAY FESTER ACROSS EXTREME SOUTHERN KANSAS TUESDAY
NIGHT.

ISOLATED THUNDERSTORMS ARE POSSIBLE OVER AREAS WEST OF HIGHWAY 14
THURSDAY AND THURSDAY NIGHT...WITH WIDELY SCATTERED THUNDERSTORMS
POSSIBLE OVER THE REGION FRIDAY AND FRIDAY NIGHT. SOME SMALL HAIL
AND LOCALIZED GUSTS AROUND 50 MPH ARE BOTH POSSIBLE AS WOULD BE
LOCALLY HEAVY RAINS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

ES/KETCHAM

In the hours before

Special weather statement, Jul 27, 8:26 PM CST, 2 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
926 PM CDT SAT JUL 27 2013

KSZ067-082-280315-
KINGMAN-RENO-
926 PM CDT SAT JUL 27 2013

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR KINGMAN AND RENO COUNTIES...

AT 921 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR HUDSON...OR 20 MILES SOUTH OF GREAT
BEND...AND MOVING SOUTHEAST AT 25 MPH.

QUARTER SIZE HAIL IS POSSIBLE WITH THIS STORM.

PEOPLE IN NORTHWESTERN KINGMAN AND SOUTHWESTERN RENO COUNTIES...
SHOULD MONITOR THE WEATHER SITUATION CLOSELY. A WARNING MAY BE NEEDED
IF THE STORM MAINTAINS INTENSITY AND MOVES INTO THE AREA. BE READY TO
SEEK SHELTER IF SEVERE WEATHER THREATENS.

&&

LAT...LON 3807 9848 3772 9796 3752 9820 3769 9847
TIME...MOT...LOC 0225Z 319DEG 22KT 3806 9869

KETCHAM
Special weather statement, Jul 27, 8:54 PM CST, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
954 PM CDT SAT JUL 27 2013

KSZ047-280330-
BARTON-
954 PM CDT SAT JUL 27 2013

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR BARTON COUNTY...

AT 949 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR GREAT BEND...AND MOVING SOUTHEAST AT 20
MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH
THIS STORM.

THE STORMS ARE NOT EXPECTED TO BECOME SEVERE.

&&

LAT...LON 3826 9848 3826 9897 3830 9900 3843 9884
TIME...MOT...LOC 0254Z 313DEG 17KT 3830 9883

KETCHAM
Special weather statement, Jul 27, 9:00 PM CST, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1000 PM CDT SAT JUL 27 2013

KSZ067-082-280330-
KINGMAN-RENO-
1000 PM CDT SAT JUL 27 2013

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR KINGMAN AND RENO COUNTIES...

AT 958 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR STAFFORD...OR 23 MILES NORTHEAST OF
PRATT...AND MOVING SOUTHEAST AT 25 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

&&

LAT...LON 3808 9848 3781 9816 3746 9815 3767 9847
TIME...MOT...LOC 0300Z 318DEG 20KT 3794 9854
Special weather statement, Jul 27, 9:30 PM CST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1030 PM CDT SAT JUL 27 2013

KSZ047-280415-
BARTON-
1030 PM CDT SAT JUL 27 2013

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR BARTON COUNTY...

AT 1027 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM 6 MILES SOUTHEAST OF ALBERT...OR 8
MILES WEST OF GREAT BEND...AND MOVING SOUTHEAST AT 25 MPH.

PENNY TO NICKEL SIZE HAIL IS POSSIBLE WITH THIS STORM.

THE STORMS ARE NOT EXPECTED TO BECOME SEVERE.

&&

LAT...LON 3856 9904 3826 9851 3826 9903 3827 9904
TIME...MOT...LOC 0330Z 303DEG 23KT 3837 9893

KETCHAM
Special weather statement, Jul 27, 9:38 PM CST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1038 PM CDT SAT JUL 27 2013

KSZ067-082-280415-
KINGMAN-RENO-
1038 PM CDT SAT JUL 27 2013

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR KINGMAN AND RENO COUNTIES...

AT 1036 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM NEAR SYLVIA...OR 24 MILES NORTHWEST OF
KINGMAN...AND MOVING SOUTHEAST AT 30 MPH.

PENNY TO NICKEL SIZE HAIL IS POSSIBLE WITH THIS STORM.

THE STORMS ARE NOT EXPECTED TO BECOME SEVERE. THESE STORMS MAY
PRODUCE PONDING OF WATER ON ROADWAYS. LISTEN FOR LATER STATEMENTS OR
POSSIBLE FLOODING WARNINGS...SHOULD THE RISK FOR MINOR LOW-LAND
FLOODING BECOME MORE IMMINENT.

&&

LAT...LON 3815 9848 3790 9794 3759 9798 3784 9847
TIME...MOT...LOC 0339Z 305DEG 24KT 3791 9836

KETCHAM
Special weather statement, Jul 27, 10:17 PM CST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1117 PM CDT SAT JUL 27 2013

KSZ067-082-280500-
KINGMAN-RENO-
1117 PM CDT SAT JUL 27 2013

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR KINGMAN AND RENO COUNTIES...

AT 1116 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM 6 MILES EAST OF PENALOSA...OR 8 MILES
NORTHWEST OF KINGMAN...AND MOVING SOUTHEAST AT 30 MPH.

PENNY TO NICKEL SIZE HAIL IS POSSIBLE WITH THIS STORM.

THE STORMS ARE NOT EXPECTED TO BECOME SEVERE. THESE STORMS MAY
PRODUCE PONDING OF WATER ON ROADWAYS. LISTEN FOR LATER STATEMENTS OR
POSSIBLE FLOODING WARNINGS...SHOULD THE RISK FOR MINOR LOW-LAND
FLOODING BECOME MORE IMMINENT.

&&

LAT...LON 3770 9781 3739 9781 3765 9836 3792 9822
TIME...MOT...LOC 0417Z 309DEG 24KT 3773 9820

KETCHAM

The radar

The Wichita radar (KICT), 59 km away, was scanning. The volume nearest the first event began at 04:30 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Kingman

When
July 27, 10:30 PM CST to 10:32 PM CST
Where
Kingman County, 0.55 mi E of Kingman
Measured
52 kt (60 mph) measured gust
Reported by
AWOS
Coordinates
37.650, -98.110

No damage was reported.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2013Every state in 2013This day in weather historyWarnings in Kansas, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 471539.